Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 294, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 2004, 9:59 PM CDT for Rush County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 9:59 PM CDT (02:59 UTC)
- Expired
- Jul 7, 2004, 10:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Rush County, KS
The radar
The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 080259 SVRDDC KSC165-080345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 958 PM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSH COUNTY IN CENTRAL KANSAS. * UNTIL 1045 PM CDT * AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED NEAR TIMKEN WHILE THE OTHER STORM WAS NEAR NEKOMA. BOTH STORMS WERE MOVING SOUTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF RUSH COUNTY... NEKOMA... RUSH CENTER... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS WARNING EXTENDS THE PREVIOUS WARNING THAT HAD BEEN IN EFFECT FOR THIS COUNTY. LAT...LON 3860 9957 3835 9957 3835 9905 3861 9905 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:55 PM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, Jul 7, 1:55 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 155 PM CDT WED JUL 7 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES TONIGHT ARE CHANCES OF A FEW SEVERE THUNDERSTORMS, THEN HOW HOT WE WILL GET FOR THURSDAY AND FRIDAY. UPPER AIR ANALYSIS SHOWED A SHORTWAVE TROUGH HAD MOVED ACROSS NEBRASKA AND SOUTHWEST KANSAS OVERNIGHT WITH A FEW ELEVATED THUNDERSTORMS AND ALONG STRONG 850MB WARM AIR ADVECTION AND ON EDGE OF WARM 700MB TEMPS OF 10 TO 12C. 700MB WARM AIR AROUND 14 TO 15C WILL MOVE INTO AREA TONIGHT AND THEN BE POSITIONED ACROSS ALL OF SOUTHWEST KANSAS WITH FORECAST TEMPS ABOVE 15 TO 16C FOR THURSDAY AND FRIDAY. 850MB MOIST AXIS WILL ALSO SHIFT FROM FAR SOUTHWEST KANSAS TONIGHT INTO OUR EASTERN CWA THURSDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING AS A MINOR SHORTWAVE TROUGH INTERACTS WITH DEEP LAYER MOISTURE AND SURFACE CONVERGENCE. SPC MESOANALYSIS PAGE SHOWING 5000 J/KG CAPES WEST WITH LITTLE CIN REMAINING. SHEAR PROFILE NOT ALL THAT IMPRESIVE BUT THINK THERE COULD BE A FEW PULSE SEVERE HAILERS AND STRONG WINDS. THEN CURRENT THINKING IS WITH VERY WARM 700MB TEMPS FORECAST FOR THURSDAY AND FRIDAY THAT THE ATMOSPHERE WILL BE WELL CAPPED FOR ANY CONVECTION. AN MCS OR 2 WILL BE IN NEBRASKA AND MAYBE EASTERN KANSAS ALONG THE NORTH AND EAST EDGE OF WARM 700MB CAP, BUT MOST CONVECTION SHOULD STAY OUT OF CWA. WILL CONTINUE WITH WARM TEMPERATURES NEAR 100 MANY LOCATIONS ON THURSDAY, EXCEPT FOR FAR EAST CWA WHERE DEEPER MOISTURE WILL BE LOCATED. THEN ON FRIDAY A WIND SHIFT OR OUTFLOW BOUNDARY MAY SHIFT WINDS TO THE EAST TO SOUTHEAST NEAR HAYS. THIS MAY COOL TEMPS A FEW DEGREES ON FRIDAY. DAYS 3-7... A FAIRLY BENIGN PATTERN WILL ENCOMPASS THE FORECAST AREA AS UPPER TROPOSPHERIC HIGH BUILDS OVER THE SOUTHERN AND CENTRAL PLAINS THIS WEEKEND. UPPER HEIGHTS WILL REMAIN FAIRLY LOW OVER THE WESTERN CONUS AND SEVERAL WEAK UPPER DISTURBANCES MAY RIDE THE RIDGE JUST TO OUR NORTH PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS, MAINLY IN THE WESTERN PORTION OF THE FORECAST AREA FRIDAY NIGHT THROUGH MONDAY. NO SIGNIFICANT MESOSCALE CONVECTIVE EPISODE IS EXPECTED THROUGH THE NEXT 5 TO 6 DAYS, HOWEVER. SOMETHING WHICH BEARS WATCHING BEYOND 5 OR 6 DAYS...GOING INTO THE SECOND WEEK TIME FRAME...IS RE-EMERGENCE OF SIGNIFICANT LONGWAVE RIDGING AROUND 130W, MUCH LIKE THE PATTERN THAT WAS OBSERVED IN LATE JUNE. SHOULD THE LONGWAVE ATMOSPHERE GO BACK TO THIS GENERAL STATE, THEN COOL AND WET WEATHER WOULD RETURN TO THE CENTRAL HIGH PLAINS ONCE AGAIN. THE 12Z GFS, AS WELL AS SOME OF THE PLANETARY SCALE DIAGNOSTIC TOOLS, SEEM TO SUPPORT THE NOTION OF ENHANCED NORTHWEST MID-UPPER TROPOSPHERIC FLOW INTO THE PLAINS SUPPORTING MORE MESOSCALE CONVECTIVE ACTIVITY. WILL GO AHEAD AND GO NEAR TEMPS AND ABOVE PRECIP IN THE 8 TO 10 DAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 98 70 97 / 10 00 00 00 GCK 64 100 68 97 / 10 00 00 00 EHA 64 100 67 99 / 10 00 00 00 LBL 64 100 69 98 / 20 00 00 00 HYS 68 97 71 95 / 20 00 00 00 P28 72 95 73 94 / 20 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/UMSCHEID
Hazardous weather outlook, Jul 7, 10:38 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1038 AM CDT WED JUL 7 2004 KSZ030-031-043>046-061>066-074>081-084>090-081000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1038 AM CDT (938 AM MDT) WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL POSSIBLY DEVELOP LATE THIS AFTERNOON ALONG A SHARPENING DRYLINE NEAR THE COLORADO-KANSAS STATE BORDER. THE STORMS, SHOULD THEY DEVELOP, WILL INITIALLY BE LOCATED FROM AN ELKHART TO LAKIN LINE, THEN MOVE EAST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS REACHING A WAKEENEY TO DODGE CITY TO ASHLAND LINE BY 7 PM CDT OR LATER. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 3 PM CDT WEST OF HIGHWAY 283 TO THE COLORADO STATE BORDER. SPOTTERS MAY ALSO BE NEEDED EAST OF HIGHWAY 283 DURING THE EVENING HOURS. UMSCHEID
In the hours before
Local storm report, Jul 7, 6:36 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
636 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 5 ENE VICTORIA 38.88N 99.06W
07/07/2004 2.50 INCH ELLIS KS TRAINED SPOTTER
&&
LEELocal storm report, Jul 7, 9:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG HAYS 38.88N 99.32W
07/07/2004 ELLIS KS LAW ENFORCEMENT
SEVERAL LARGE TREES AND BRANCHES DOWN.
0815 PM TSTM WND DMG HAYS 38.88N 99.32W
07/07/2004 ELLIS KS LAW ENFORCEMENT
*** 1 INJ *** PERSON INJURED BY DOOR FLYING OPEN AND
KNOCKING PERSON DOWN.
0818 PM HAIL 12 NE HAYS 39.00N 99.16W
07/07/2004 1.00 INCH ELLIS KS TRAINED SPOTTER
ALSO, WIND MILL DAMAGED.
0827 PM TSTM WND DMG 2 E HAYS 38.88N 99.28W
07/07/2004 ELLIS KS PUBLIC
HALF OF ROOF BLOWN OFF, FOUND ACROSS THE STREET.
0837 PM TORNADO 1 NE WALKER 38.87N 99.05W
07/07/2004 ELLIS KS NWS EMPLOYEE
REPORT FROM ICT NWS.
0839 PM TSTM WND DMG 7 NE OGALLAH 39.05N 99.64W
07/07/2004 TREGO KS PUBLIC
SEVERAL TREES BLOWN OVER. SPEED ESTIMATED 65 MPH.
0840 PM TORNADO 1 E SCHOENCHEN 38.71N 99.31W
07/07/2004 ELLIS KS LAW ENFORCEMENT
0904 PM TSTM WND DMG LORETTA 38.65N 99.18W
07/07/2004 RUSH KS TRAINED SPOTTER
6-INCH TREE LIMBS DOWN. CEMENT BLOCK GARAGE BLOWN DOWN.
0915 PM FUNNEL CLOUD 5 E BROWNELL 38.64N 99.65W
07/07/2004 NESS KS TRAINED SPOTTER
BRIEF FUNNEL
&&
TSBLocal storm report, Jul 7, 9:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 1 S MCCRACKEN 38.57N 99.57W
07/07/2004 1.25 INCH RUSH KS LAW ENFORCEMENT
0952 PM HAIL TIMKEN 38.47N 99.18W
07/07/2004 1.75 INCH RUSH KS LAW ENFORCEMENT
&&
TSBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 81 min |
| Jul 7, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 73 min |
| Jul 7, 8:39 PM CDT | Tornado Warning | DDC | Ellis | 51 min |
| Jul 7, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 73 min |
| Jul 7, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| Jul 7, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 68 min |
| Jul 8, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.